Reconstruction of the Crossing Type of a Point Set from the Compatible Exchange Graph of Noncrossing Spanning Trees

  • Marcos Oropeza
  • Csaba D. TóthEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 11414)


Let P be a set of n points in the plane in general position. The order type of P specifies, for every ordered triple, a positive or negative orientation; and the x-type (a.k.a. crossing type) of P specifies, for every unordered 4-tuple, whether they are in convex position. Geometric algorithms on P typically rely on primitives involving the order type or x-type (i.e., triples or 4-tuples). In this paper, we show that the x-type of P can be reconstructed from the compatible exchange graph \(\mathcal {G}_1(P)\) of noncrossing spanning trees on P. This extends a recent result by Keller and Perles (2016), who proved that the x-type of P can be reconstructed from the exchange graph \(\mathcal {G}_0(P)\) of noncrossing spanning trees, where \(\mathcal {G}_1(P)\) is a subgraph of \(\mathcal {G}_0(P)\). A crucial ingredient of our proof is a structure theorem on the maximal sets of pairwise noncrossing edges (msnes) between two components of a planar straight-line graph on the point set P.


  1. 1.
    Ábrego, B.M., Cetina, M., Fernández-Merchant, S., Leaños, J., Salazar, G.: On \(\le k\)-edges, crossings, and halving lines of geometric drawings of \(K_n\). Discrete Comput. Geom. 48(1), 192–215 (2012)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Ábrego, B.M., Fernández-Merchant, S.: The rectilinear local crossing number of \(K_n\). J. Combin. Theory Ser. A 151, 131–145 (2017)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Aichholzer, O., Hackl, T., Huemer, C., Hurtado, F., Krasser, H., Vogtenhuber, B.: On the number of plane geometric graphs. Graphs Combin. 23(1), 67–84 (2007)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Aichholzer, O., Kusters, V., Mulzer, W., Pilz, A., Wettstein, M.: An optimal algorithm for reconstructing point set order types from radial orderings. Int. J. Comput. Geom. Appl. 27(1–2), 57–84 (2017)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Aichholzer, O., Reinhardt, K.: A quadratic distance bound on sliding between crossing-free spanning trees. Comput. Geom. 37(3), 155–161 (2007)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Aloupis, G., Iacono, J., Langerman, S., Ozkan, Ö., Wuhrer, S.: The complexity of order type isomorphism. In: Proceedings of 25th ACM-SIAM Symposium on Discrete Algorithms (SODA), pp. 405–415. SIAM (2014)Google Scholar
  7. 7.
    Avis, D., Fukuda, K.: Reverse search for enumeration. Discrete Appl. Math. 65(1), 21–46 (1996)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Bald, S., Johnson, M.P., Liu, O.: Approximating the maximum rectilinear crossing number. In: Dinh, T.N., Thai, M.T. (eds.) COCOON 2016. LNCS, vol. 9797, pp. 455–467. Springer, Cham (2016). Scholar
  9. 9.
    Cayley, A.: A theorem on trees. Q. J. Math. 23, 376–378 (1889)zbMATHGoogle Scholar
  10. 10.
    Flajolet, P., Noy, M.: Analytic combinatorics of non-crossing configurations. Discrete Math. 204(1), 203–229 (1999)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Fox, J., Pach, J., Suk, A.: Approximating the rectilinear crossing number. In: Hu, Y., Nöllenburg, M. (eds.) GD 2016. LNCS, vol. 9801, pp. 413–426. Springer, Cham (2016). Scholar
  12. 12.
    Goodman, J.E., Pollack, R.: The complexity of point configurations. Discrete Appl. Math. 31(2), 167–180 (1991)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Hoffmann, M., Schulz, A., Sharir, M., Sheffer, A., Tóth, C.D., Welzl, E.: Counting plane graphs: flippability and its applications. In: Pach, J. (ed.) Thirty Essays on Geometric Graph Theory, pp. 303–325. Springer, New York (2013). Scholar
  14. 14.
    Keller, C., Perles, M.A.: Reconstruction of the geometric structure of a set of points in the plane from its geometric tree graph. Discrete Comput. Geom. 55(3), 610–637 (2016)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Knuth, D.E. (ed.): Axioms and Hulls. LNCS, vol. 606. Springer, Heidelberg (1992). Scholar
  16. 16.
    Kynčl, J.: Enumeration of simple complete topological graphs. Eur. J. Combin. 30(7), 1676–1685 (2009)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Nichols, T.L., Pilz, A., Tóth, C.D., Zehmakan, A.N.: Transition operations over plane trees. In: Bender, M.A., Farach-Colton, M., Mosteiro, M.A. (eds.) LATIN 2018. LNCS, vol. 10807, pp. 835–848. Springer, Cham (2018). Scholar
  18. 18.
    Pilz, A., Welzl, E.: Order on order types. Discrete Comput. Geom. 59(4), 886–922 (2018)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.California State University NorthridgeLos AngelesUSA
  2. 2.Tufts UniversityMedfordUSA

Personalised recommendations